Advertisement

Psychopharmacology

, Volume 99, Supplement 1, pp S109–S112 | Cite as

Agranulocytosis and significant leucopenia with neuroleptic drugs: results from the AMÜP program

  • R. Grohmann
  • L. G. Schmidt
  • C. Spieß-Kiefer
  • E. Rüther
Article

Abstract

In the Federal Republic of Germany adverse drug reactions (ADR) have been continously assessed at the departments of Psychiatry of Berlin and Munich since May 1979. About 13000 neuroleptic-treated inpatients were monitored until August 1988. Approximately 1100 patients were exposed to clozapine, 6800 to haloperidol and 6000 to perazine, the two most frequently used neuroleptic drugs. In this 9-year period seven cases of agranulocytosis were observed, all in women. One case occurred with clozapine in monotherapy, the other six with perazine, three times in monotherapy, once in combination with trimethoprim/sulfamethoxazole and in one case each in combination with tricyclic antidepressants. Significant leucopenia (≤3000/mm3) was observed in an additional eight cases. On four occassions each butyrophenones (twice in combination with TCA) and tricyclic neuroleptics (once in combination with TMS) were involved. The number of exposed patients per drug is too small for calculation of statistically valid incidence rates, especially in view of the frequent polypharmacy. The course of agranulocytosis was benign in all seven cases and required no other treatment than drug withdrawal in three cases. The early detection by regular WBCs is supposed to be mainly responsible for this and is therefore recommended at weekly intervals. This measure of safety appears most important for all medium potency tricyclic neuroleptics. As to treatment of agranulocytosis, additional measures (antibiotics, intensive medical care) depend upon the severity of the clinical picture.

Key words

Agranulocytosis Leucopenia Neuroleptic drugs AMÜP study 

References

  1. Clark AF, Holden L (1987) The persistence of prescribing habits: a survey and follow-up of prescribing to chronic hospital inpatients. Br J Psychiatry 150:88–91Google Scholar
  2. Cutler NR, Heiser JF (1979) Leucopenia following treatment with thiothixene and haloperidol. JAMA 242:2872–2873Google Scholar
  3. Finch S (1983) Neutropenia. In: Williams WJ, Beutler E, Erslev AJ, Lichtman MA (eds) Hematology, McGraw-Hill, New York, pp 773–793Google Scholar
  4. Grohmann R, Hippius H, Müller-Oerlinghausen B, Rüther E, Scherer J, Schmidt LG, Strauß A, Wolf B (1984) Assessment of adverse drug reactions in psychiatric hospitals. Eur J Clin Pharmacol 26:727–734Google Scholar
  5. Grohmann R, Dirschedl P, Rennig E, Scherer J, Schmidt LG (1986) Methodological problems in assessment of adverse drug reactions with drug combinations. Pharmacopsychiatry 19:300–301Google Scholar
  6. Hippius H, Kanig K (1958) Die Agranulocytose unter neuropsychiatrischer Phenothiazin-Therapie. Ärztl Wochenschr 13:501–507Google Scholar
  7. Lieberman JA, Johns CA, Kane JM, Rai K, Pisciotta AV, Saltz BL, Howard A (1988) Clozapine-induced agranulocytosis: non-cross-reactivity with other psychotropic drugs. J Clin Psychiatry 49:271–277Google Scholar
  8. Nelson DA, Morris MW (1984) Basic methodology. In: Henry JB (ed) Clinical diagnosis and management by laboratory methods. Saunders, pp 578–625Google Scholar
  9. Pisciotta AV (1969) Agranulocytosis induced by certain phenothiazine derivates. JAMA 208:1862–1868Google Scholar
  10. Rüther E, Benkert O, Eckmann F, Eckmann I, Grohmann R, Helmchen H, Hippius H, Müller-Oerlinghausen B, Poser W, Schmidt LG, Stille G, Strauß A, Überla K (1980) Drug Monitoring in psychiatrischen Kliniken. Bericht der Arbeitsgruppe für Medikamenten-Überwachung in der Psychiatrie. Arzneimittelforschung/Drug Res 30:1181–1183Google Scholar
  11. Schmidt LG, Czerlinsky H, Stöckel M (1987) Longitudinal assessment of psychotropic drug use in acutely-ill psychiatric inpatients. Int J Clin Pharmacol Ther Toxicol 25:244–250Google Scholar
  12. Spieß-Kiefer C, Grohmann R (1987) Psychopharmaka-induzierte Blutbildveränderungen. Muench Med Wochenschr 129:173–175Google Scholar
  13. Stephens MDB (1986) The detection of new adverse drug reactions. Stockton Press, New YorkGoogle Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • R. Grohmann
    • 1
  • L. G. Schmidt
    • 2
  • C. Spieß-Kiefer
    • 1
  • E. Rüther
    • 3
  1. 1.Psychiatric Department of the Munich UniversityMünchen 2Federal Republic of Germany
  2. 2.Psychiatric Department of the Free University of BerlinBerlin 19
  3. 3.Psychiatric Department of the University of GöttingenGöttingenFederal Republic of Germany

Personalised recommendations